Iowa, 2021

Funnel Clouds in Iowa, October 7, 2021

October 7, 2021 · NWS DMX · 4 events in 3 counties and zones

An upper level closed low lifted out of Missouri and north into Iowa along the Mississippi River. As the associated surface low lifted north into west central Iowa, vorticity within the triple point region was enhanced for a handful of funnel clouds to develop in the early afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DMX wrote it up.

An upper level closed low lifted out of Missouri and north into Iowa along the Mississippi River. As the associated surface low lifted north into west central Iowa, vorticity within the triple point region was enhanced for a handful of funnel clouds to develop in the early afternoon. No further development was noted this day and and precipitation that did develop was generally showers with little convective development to lend itself to lightning and thunderstorm growth.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before the first event at Oct 7, 11:35 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Oct 7, 11:35 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Des Moines IA
1235 PM CDT Thu Oct 7 2021

...Updated for the 18z Aviation Discussion...

.DISCUSSION.../Today through Wednesday/
Issued at 412 AM CDT Thu Oct 7 2021

Key Message:

- Active weather pattern the next several days.
- Scattered showers and non-severe thunderstorms today and tonight
  over mainly the northeast half of Iowa
- Warm Friday and Saturday
- Wet and cool Monday
- Potential strong system mid next week

A relatively active to very active weather pattern upcoming over the
next seven days. The upper low that has been tracking north from the
lower Mississippi Valley the past several days, is centered over
southeast Missouri early this morning. The Gulf moisture stream
is still wrapping around the system and lifting into Iowa. A few
light showers did reach central Iowa overnight but the more
established areas of precipitation remain to the east over
southern and eastern portions of Illinois. Expect a few showers
and isolated thunderstorms on and off today across mainly the
northeast half of Iowa today then becoming more widespread east of
Interstate 35 overnight. The steering flow overnight becomes
quite light and there remains favorable conditions for efficient
rain processes that could lead to spotty rainfall amounts over one
inch. High temperatures today again will be dependent on cloud
cover, much like the past 2 days. Have leaned to the mostly cloudy
solution which will keep highs in the low to mid 70s.

Warm advection will immediately commence on Friday as the upper low
lifts off to the northeast while significant short wave energy moves
on shore over the western CONUS, which will help amplify a long wave
trough over that region and leading to southwest flow across Iowa.
High temperatures on Friday are expected to be in the upper 70s to
low 80s. The southwest flow will steepen further Friday night and
Saturday leading to stronger warm advection and the thermal ridge
arriving with 850 mb temperatures in the low 20s Celsius. As has
been referenced the past several discussions, the potential for an
opaque cirrus cloud shield still is plausible on Saturday as a
good mid level moisture feed lifts off the Pacific near Baja
California and tends to produce a cirrus shield as it crosses the
mountains enroute towards Iowa. If the clouds do develop, it will
limit high temperatures. Breezy southerly winds are very likely
Saturday with the increasing pressure gradient. With sunshine and
subsequent mixing, Saturday could have windy conditions with gusts
over 35 mph.

A cold front will move through central Iowa Saturday night and
Sunday, dropping highs back into the 70s to near 80. The short wave
energy that will help form the base of the western trough, is
forecast to develop back into a closed upper low that will lift
northeast towards Iowa Sunday night and Monday. This system will
have a well established moisture feed from the Gulf that will help
saturate profiles and drive PWAT values back up into the 1.25 to
1.50 inch range. This could end up being a very wet and cool system
on Monday for parts of Iowa, pending the track of the upper low.
Tuesday will be a transition day with no precipitation and
temperatures back into the 70s.

Still watching what is expected to be a very strong storm system
that will impact much of the region around Wednesday as a potent
upper low ejects northeast into the region. Iowa looks to be on the
warm side of this system that likely will have elevated convection
break out ahead of it in a warm advection regime followed by
potential surface based convection sometime during the day on
Wednesday. These systems tend to be severe weather producers and for
central Iowa, it is really about timing and placement of all the
features to determine what and if any threat will impact the area.
Much too early to forecast the fine details yet. Another common
element of systems like this is strong and gusty synoptic winds.
Stay tuned as we continue to track this system.

&&

.AVIATION.../For the 18Z TAFS through 18Z Friday afternoon/
Issued at 1230 PM CDT Thu Oct 7 2021

Stratus clouds have been a forecast challenge this afternoon, with
some spots dropping to below IFR while others remain at MVFR. In
addition, there have been scattered showers, with drizzle mixing
in with some fog resulting in visibility reduction. Will maintain
a few more hours of MVFR and some IFR conditions at the terminals,
and then will transition to just MVFR ceilings for the rest of the
evening. Most of the shower activity should eventually push
eastward, though may still linger around ALO. Conditions
eventually improve by Friday afternoon.

&&

.DMX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

DISCUSSION...Donavon
AVIATION...Krull
Hazardous weather outlook, Oct 7, 2:44 AM CST, 11 hours 6 minutes before
Hazardous Weather Outlook
National Weather Service Des Moines IA
344 AM CDT Thu Oct 7 2021

IAZ004>007-015>017-023>028-034>039-046>050-059>062-072>075-
083>086-094>097-081100-
Emmet-Kossuth-Winnebago-Worth-Palo Alto-Hancock-Cerro Gordo-
Pocahontas-Humboldt-Wright-Franklin-Butler-Bremer-Calhoun-Webster-
Hamilton-Hardin-Grundy-Black Hawk-Greene-Boone-Story-Marshall-
Tama-Dallas-Polk-Jasper-Poweshiek-Madison-Warren-Marion-Mahaska-
Clarke-Lucas-Monroe-Wapello-Decatur-Wayne-Appanoose-Davis-
344 AM CDT Thu Oct 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

A few thunderstorms are possible at times today into tonight,
mainly over the northeast half of Iowa. Severe weather is not
expected.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of non-severe thunderstorms on Monday. A large
and powerful storm system may then affect parts of the region
around the middle of next week, but details remain unclear at this
range.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

IAZ033-044-045-057-058-070-071-081-082-092-093-081100-
Sac-Crawford-Carroll-Audubon-Guthrie-Cass-Adair-Adams-Union-
Taylor-Ringgold-
344 AM CDT Thu Oct 7 2021

This Hazardous Weather Outlook is for portions of central Iowa.

.DAY ONE...Today and tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday

There is a chance of non-severe thunderstorms on Monday. A large
and powerful storm system may then affect parts of the region
around the middle of next week, but details remain unclear at this
range.

.SPOTTER INFORMATION STATEMENT...

Spotters will not be needed.

Lee

In the hours before

Special weather statement, Oct 7, 7:58 AM CST, 5 hours 52 minutes before
Special Weather Statement
National Weather Service Des Moines IA
858 AM CDT Thu Oct 7 2021

IAZ005>007-016-017-023>027-034>038-045>049-058>061-071>074-
082>085-093>096-071700-
Kossuth-Winnebago-Worth-Hancock-Cerro Gordo-Pocahontas-Humboldt-
Wright-Franklin-Butler-Calhoun-Webster-Hamilton-Hardin-Grundy-
Carroll-Greene-Boone-Story-Marshall-Guthrie-Dallas-Polk-Jasper-
Adair-Madison-Warren-Marion-Union-Clarke-Lucas-Monroe-Ringgold-
Decatur-Wayne-Appanoose-
Including the cities of Algona, Forest City, Lake Mills,
Northwood, Manly, Garner, Britt, Kanawha, Mason City, Clear Lake,
Pocahontas, Laurens, Rolfe, Fonda, Gilmore City, Humboldt,
Eagle Grove, Clarion, Belmond, Hampton, Parkersburg, Clarksville,
Shell Rock, Greene, Aplington, Allison, Dumont, Rockwell City,
Manson, Lake City, Pomeroy, Fort Dodge, Webster City, Iowa Falls,
Eldora, Ackley, Grundy Center, Reinbeck, Conrad, Dike, Wellsburg,
Carroll, Jefferson, Boone, Ames, Marshalltown, Guthrie Center,
Panora, Bayard, Casey, Perry, Waukee, Adel, Des Moines, Newton,
Greenfield, Stuart, Adair, Fontanelle, Winterset, Earlham,
Indianola, Norwalk, Carlisle, Pella, Knoxville, Creston, Osceola,
Chariton, Albia, Mount Ayr, Lamoni, Leon, Corydon, Seymour,
Allerton, Humeston, and Centerville
858 AM CDT Thu Oct 7 2021

...Areas of Dense Fog and Drizzle To Linger This Morning...

Areas of dense fog and drizzle look to persist through the
remainder of the morning hours. Visibility is being quickly
reduced in locations as they range from 1 mile to as low as 100
feet from the fog and drizzle. This is resulting in very tricky
driving conditions and travelers should slow down, use low beam
headlights, and allow extra space between vehicles. Expect the
foggy and drizzle conditions to gradually improve by around
midday.

Podrazik

The radar

The Des Moines radar (KDMX), 85 km away, was scanning. The volume nearest the first event began at 19:51 UTC.

Open the radar archive at this moment

Event by event

4 funnel cloud. Local standard time, as filed.

Funnel Cloud, Hardin

When
October 7, 1:50 PM CST
Where
Hardin County, 0.86 mi NW of Whitten
Reported by
Fire Department/Rescue
Coordinates
42.280, -93.010

Report of a brief funnel cloud just north of Whitten.

Funnel Cloud, Grundy

When
October 7, 2:30 PM CST
Where
Grundy County, 0.86 mi SE of Conrad
Reported by
Law Enforcement
Coordinates
42.220, -92.870

Marshall County sheriff received a public report of a very thin funnel cloud near Conrad.

Funnel Cloud, Marshall

When
October 7, 2:30 PM CST
Where
Marshall County, 0.86 mi NE of Albion
Reported by
Law Enforcement
Coordinates
42.130, -92.990

Pencil thin funnel cloud just north of Albion.

Funnel Cloud, Grundy

When
October 7, 2:31 PM CST
Where
Grundy County, 0.86 mi SW of Beaman
Reported by
Public
Coordinates
42.220, -92.830

Public report of a funnel cloud.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2021Every state in 2021This day in weather historyWarnings in Iowa, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 984671, 984672, 984673, 984674.